Avascular Osteonecrosis of the Knee in a Post Liver Transplant Patient with Recurrent Cholangitis and Early Chronic Rejection

Oncology, Gastroenterology and Hepatology Reports,2018,7,1,70-74.
Published:December 2017
Type:Case Report
Authors:
Author(s) affiliations:

Madhumita Premkumar1*, Ashok Choudhury1, Senthil Kumar2, Viniyendra Pamecha2

1Department of Hepatology, Institute of Liver and Biliary Sciences, D1 Vasant Kunj, New Delhi, INDIA.

2Department of HPB and Liver transplantation, Institute of Liver and Biliary Sciences, D1 Vasant Kunj, New Delhi, INDIA.

Abstract:

We describe a 30-year-old man who was transplanted in 2014 due to decompensated alcoholic liver disease. He developed a biliary anastomotic stricture and required interruption of immunosuppression due to cholangitis. The patient also suffered 2 episodes of acute cellular rejection which led to early chronic rejection. After a year, he noted knee pain and difficulty in ambulation. Magnetic resonance imaging showed multiple bony infarcts with micro factures in the distal femur and proximal tibia bilaterally, consistent with avascular osteonecrosis (AVN). There was no evidence of collapse of the bones, and hence he was managed conservatively with high dose calcium and vitamin D supplements. His steroid dose was stopped, and he was switched to tacrolimus and mycophenolate mofetil as immunosuppressive agents. This case illustrates that AVN can be the consequence of prolonged steroid use in patients on post liver transplant immunosuppression. The management is tricky in patients with alternating episodes of rejection and infection.

Plain radiograph (anteroposterior view of both knees). Note the preserved joint spaces.